Saint Louis Park, Minnesota • Chiropractor : Dr. Chris Frykman

Boy, was I ever red in the face!

Written by Dr. Chris Frykman. Posted in Minneapolis Chiropractor: Dr. Chris Frykman's Blog

GraniteMan

On Sunday I had the privilege of being on the winning relay team at Graniteman Triathlon. We won $1500 to give to charity. How cool!

I almost didn’t make it though. I overslept by an hour.  When I woke and saw the time I knew I had to haul to make it before race start so I messed with my normal race day routine.  Thirty minutes after I sprang out of bed I was driving myself up to Clearwater (about 20 minutes past Monticello on Hwy 94) and my face started to feel warm.  Ten minutes after that, I felt like my face was going to burn off, my skin was beet-red, and I was worried.  I thought I’d write this brief note to let people know what happened to me in case this ever happens to them.

During my hectic race out the door, I took my usual nutritional supplements.  I’m a big believer in supporting my body with good nutrition, especially since I’ve been racing every weekend lately.  Exercise and training are great but you need to support yourself properly to stay healthy as well as fit.  Anyway, I usually take my vitamins with my meal but I figured I better eat on the road so I took them on an empty stomach.  It turns out that’s a perfect recipe to cause something called a niacin flush.  That’s exactly what I did!  Like I said, the skin on my chest, abdomen, elbows, knees, and especially my face got beet-red, it itched as well as burned.  I was worried that I had eaten something bad but thought about it and all I was eating was one of my typical morning meals of oatmeal with a dollop of peanut butter and some agave nectar.  Pretty harmless.  Then I remembered back to school hearing about a condition called a niacin flush.  Turns out that a niacin flush can be extremely uncomfortable!

Here’s a little information on what a niacin flush can look like and what to do about it.

At Transforming Chiropractic I may recommend a patient take niacin (B3) for a variety of reasons ranging from helping one fall asleep more easily to reducing harmful cholesterol numbers in the blood stream.  It can also assist in reducing anxiety and depression among other things.

The reason there is a niacin flush is because the niacin dilates the capillaries, the smallest blood vessels in the body.  This really is good news as it is actually helping to bring oxygen and nutrients to the cells more efficiently as well as removing harmful toxins.  It’s a very healthy reaction, albeit uncomfortable.  A niacin flush is completely harmless.  It will go away, usually within 10-30 minutes depending on the severity but regardless, just relax, because it’s not causing any harm.

So the big question would seem to be how much niacin can you take without creating the flush phenomenon, right?  I wish I could answer that for you.  Thing is: everyone’s body handles it differently.  There are so many variables; how much are you absorbing from your gut, did you take it with food or without, how much does your body currently need?  Here are a couple of guidelines:

  • Start small and work your way up.  (For example, if you’re taking niacin to help with cholesterol numbers, you could take 25mg three times a day, and if that doesn’t cause a flushing, you can bump it up to 50mg three times a day and so on).
  • Take niacin with meals (that’s where I goofed before the race).
  • Ask a doctor how much niacin you need.
  • Take niacinamide.  Niacinamide will not create the flushing phenomenon but it also does not confer some of the benefits of niacin, so you need to know what you’re taking it for.  Many multi-vitamins will contain niacinamide instead of niacin.
  • Remember: You can take literally 1000’s of mg of niacin a day with no harmful side effects.  If you start to get a flush, don’t worry.  Just eat some high glycemic food like melon or bread and wait for 15 minutes and it’ll pass.

    If you have any questions about niacin, niacinamide, niacin flush, or nutrition in general, feel free to contact me.
    Yours in health!

Trackback from your site.

Comments (2)

  • Ron Bowren

    |

    My doctor switch me from Niacin to Niacinamide a few years ago, now of the past few months I am getting the same flushing, itching, burning, red skin that I used to get from Niacin. I thought this was not supposed to happen with Niacinamide? My Doctor warned that regular Niacin was dangerous to the liver.

    Reply

  • Dr. Chris Frykman

    |

    Ron – anything taken in excess can be dangerous to the body. Having said that, you need to take A LOT of niacin to cause damage. As far as the flushing and other symptoms your experiencing, I can’t know without seeing you what’s causing it for sure. If you stop the Niacinamide, does it stop? There are No Flush Niacin supplements but they are not helpful for all conditions.

    Reply

Leave a comment